Washington, 2016Tornadoes and Flash Flooding in Washington, July 22, 2016
July 22, 2016 · NWS OTX · 12 events in 3 counties and zones
Wet thunderstorms moving to the north and northeast at 20 mph produced heavy rainfall over parts of the East Slopes and North Cascades including parts of the Okanogan Valley. The resulting heavy rainfall produced some debris flows and Flash floods near Methow, Brewster and Carlton in Okanogan County of Washington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wet thunderstorms moving to the north and northeast at 20 mph produced heavy rainfall over parts of the East Slopes and North Cascades including parts of the Okanogan Valley. The resulting heavy rainfall produced some debris flows and Flash floods near Methow, Brewster and Carlton in Okanogan County of Washington. Later on in the day this same disturbance produced more severe thunderstorms with two tornadoes occurring, one near Mould, WA and a second near Airway Heights, WA along with a number of fallen trees in the Spokane area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 22, 1:48 AM PST, 40 minutes earlier.
Area forecast discussion, Jul 22, 1:48 AM PST, 40 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
248 AM PDT Fri Jul 22 2016
.SYNOPSIS...
Scattered showers and thunderstorms will accompany the passage of
a cold front today. Locally heavy rain and lightning will be
possible through the early morning hours. Convection may weaken
late in the morning, but the potential for locally heavy rain
will increase again for the afternoon and linger into this
evening. A warm and dry summer pattern will arrive Sunday and
persist through next week.
&&
.DISCUSSION...
...THUNDERSTORMS WITH HEAVY RAIN OVER THE NORTHERN MOUNTAINS
AND BREEZY WINDS THROUGH GAPS AND OUT OVER BASIN TODAY...
Today: A vigorous upper level low pressure system is beginning to
shift over southwestern WA at 2:00 AM this morning. A strong
vorticity maximum rounding the base of the low will provide strong
upper level dynamics. There will be generally two areas of
convection to watch out for through this morning. One area will
be in the strongest PVA portion of the upper level low where radar
is currently showing a swatch of showers and thunderstorms across
the east slopes of the Cascades over to the western basin and
Okanogan Highlands. This convection will follow the low through
today. The second area of convection will occur under the
downstream upper level diffluent pattern of the low, generally
extending from the NE Blue Mtns to the Spokane Area and into the
ID Panhandle. Convection will favor a ribbon of elevated
instability with 200-400 J/kg of MUCAPE in the 700-300 mb layer.
Current radar imagery is already showing convection beginning to
form across this area and will expand in coverage through this
morning.
The northeastern portion of the region will see showers and
thunderstorms through much of today with best chances generally
occurring from the Okanogan Vly/Highlands over to the Northern
Panhandle and as far south as the northern basin to the Central
Panhandle Mtns. Convective temperatures will be reached fairly
quickly today with surface based convection likely beginning to
form around noon. P-wats will be up to near an inch. Surface based
CAPEs will be up near 1000 J/kg across the northern portion of the
region. Steering flow will also be to the west at 10-20 mph over
the east slopes of northern Cascades to the North Mtns. There will
at least be some movement to the thunderstorms, but not very
quickly. There were reports of very heavy rainfall with the
surface based convection over the Cascades yesterday and I don't
see a reason why that will be any different for today. Due to at
least some storm movement, I think the main risk for flash
flooding will be over recent burn scars. My confidence in the
potential for flash flooding is only low to moderate as it is
difficult to say how much convection will actually form over the
burn scars. Will hold off on issuing a Flash Flood Watch at this
time and see what the high resolution models yield (i.e. HRRR
model) later this morning.
Winds will also be picking up through the morning with gusts up to
25-30 mph possible over the exposed terrain from the Wenatchee
Area and across the basin to the ID Panhandle. It will be
interesting to see if any grass fires are ignited from the
lightning currently occurring this morning. The winds would act to
fan the flames. I don't see this as being a big fire weather
threat however since there is at some rainfall with the
thunderstorms even though they are high based. RHs tomorrow will
also be fairly moist only bottoming out in the mid 20s.
The upper level low will quickly exit the region this evening.
This will bring an end to the active weather and we will see drier
conditions on Saturday. The cold front tonight will bring much
cooler temperatures to the region today with highs ranging from
the 70s to low 80s. Slightly warmer temperatures are expected on
Saturday. /SVH
Saturday night through Friday...Once the latest low pressure
system clears out to the east, the ridge of high pressure that has
been bringing blazing heat to the Midwest will retrograde back to
the west, then flatten out through the week as a series of weak
weather disturbances moves through the region. Some isolated
showers and possibly a lighting strike or two will be possible
from time to time along the Canadian border through the week,
otherwise it will be warm and dry. Heights and 850mb temperatures
increase and will result in temperatures warming to to normal by
Sunday, then 4-5 degrees above normal Tuesday through Friday.
Winds will be light and mainly terrain driven. Moderate to strong
morning inversions will be likely with moderate to poor relative
humidity recoveries on mid-slopes and ridges. Moderate recoveries
combined with afternoon relative humidity from 15-25 percent will
allow fuels to dry out rather quickly. This will put the Inland
Northwest in fire season and we will have to keep an eye on the
lightning potential for the remainder of the summer. Tobin
&&
.AVIATION...
06Z TAFS: Surface based convection has ended and elevated forced
convection starting to form over the East Slopes of the North
Cascades will become the primary nuisance over the aviation area
overnight tonight through a good chunk of Friday Morning. After
around 21Z Friday more surface based convection will occur over
the Northeast Mountains and parts of the North Idaho Panhandle and
should end by 4Z Saturday. With this in mind the aviation
forecast remains peppered with mentions of showers and
thunderstorms with emphasis on the elevated forced convection
affecting most TAF sites during the late night and morning hours.
Periods of frequent lightning and gusty and variable wind are
possible with these thunderstorms. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 74 55 78 57 86 60 / 80 40 0 0 0 0
Coeur d'Alene 73 53 77 54 85 56 / 80 60 0 0 0 0
Pullman 75 50 77 49 84 51 / 30 10 0 0 0 0
Lewiston 84 58 85 59 92 62 / 20 10 0 0 0 0
Colville 74 51 81 52 88 52 / 80 40 10 0 0 0
Sandpoint 71 50 75 50 82 50 / 80 70 10 10 0 0
Kellogg 71 50 74 50 82 52 / 70 60 10 0 0 0
Moses Lake 83 55 84 56 89 58 / 60 0 0 0 0 0
Wenatchee 79 59 83 61 88 64 / 30 0 0 0 0 0
Omak 81 55 85 59 90 63 / 70 10 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jul 21, 5:36 AM PST, 20 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
636 AM PDT THU JUL 21 2016
IDZ002>004-026-027-WAZ031>036-041>044-221345-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
636 AM PDT THU JUL 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
LOW PRESSURE WILL PUSH INTO THE REGION TONIGHT WITH SCATTERED
THUNDERSTORMS POSSIBLE. LIGHTING STRIKES AWAY FROM THE WETTER
THUNDERSTORM CORES MAY RESULT IN NEW GRASS FIRE STARTS WHERE FUELS
ARE RECEPTIVE TO FIRE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDS WILL BECOME BREEZY ON FRIDAY BEHIND A COLD FRONT PASSAGE
WITH RAPID SPREAD OF GRASS FIRES POSSIBLE.
IDZ001-WAZ037-038-221345-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
636 AM PDT THU JUL 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY. STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...LEADING TO THE
POTENTIAL FOR LOCALIZED FLASH FLOODING OR SLIDES...ESPECIALLY
AROUND BURN SCARS.
Event by event
5 thunderstorm wind, 4 flash flood, 2 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Spokane
- When
- July 22, 2:28 AM PST to 2:48 AM PST
- Where
- Spokane County, 2 mi WNW of Mead
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $200
- Reported by
- Trained Spotter
- Coordinates
- 47.781, -117.390
A trained spotter reported a tree branch down near near Gonzaga University in Spokane, WA.
Thunderstorm Wind, Spokane
- When
- July 22, 7:50 AM PST to 8:10 AM PST
- Where
- Spokane County, 3 mi N of Airway Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 47.693, -117.600
An NWS employee reported tree blown down on Euclid road which is approximately 3 miles north of Airway Heights, WA.
Flash Flood, Okanogan
- When
- July 22, 11:15 AM PST to 11:35 AM PST
- Where
- Okanogan County, 0.63 mi SSW of Methow to 0.69 mi SSW of Methow
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 48.141, -120.004
A member of the public reported flooding on private land along french creek road 1 mile northeast of Methow, WA.
Flash Flood, Okanogan
- When
- July 22, 11:15 AM PST to 11:35 AM PST
- Where
- Okanogan County, 4 mi WNW of Brewster to 4.36 mi WNW of Brewster
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 48.122, -119.860
A member of the public reported roadway washed out on SR 97 on Indian Dan Canyon Road which is approximately 4 miles west northwest of Brewster, WA.
Flash Flood, Okanogan
- When
- July 22, 11:15 AM PST to 11:35 AM PST
- Where
- Okanogan County, 0.99 mi S of Methow to 0.95 mi S of Methow
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 48.136, -120.001
An emergency manager reported water and mud over the roadway near 315 Burma Road which is approximately 1 mile south of Methow, WA.
Flash Flood, Okanogan
- When
- July 22, 11:15 AM PST to 11:35 AM PST
- Where
- Okanogan County, 3.66 mi SSE of Twisp Arpt to 3.74 mi SSE of Twisp Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 48.299, -120.061
An emergency manager reported SR-153, Just north of mile post 26 is closed due to mud and debris on roadway which is approximately 4 miles north northeast of Carlton, WA.
Tornado, Douglas
- When
- July 22, 11:31 AM PST to 11:41 AM PST
- Where
- Douglas County, 5 mi NW of Mold
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 47.781, -119.406
Two separate reports from the public, both with video, noted a tornado approximately 5 miles north northwest of Mold, WA.
Tornado, Spokane
- When
- July 22, 2:20 PM PST to 2:40 PM PST
- Where
- Spokane County, 2 mi ENE of Airway Hgts
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 50 yd
- Reported by
- NWS Employee
- Coordinates
- 47.661, -117.560
An NWS employee reported debris from a tornado 2 miles East Northeast of Airway Heights, WA. The employee made video footage of the rotating tornado available on social media.
Hail, Spokane
- When
- July 22, 2:30 PM PST to 2:50 PM PST
- Where
- Spokane County, 3 mi SE of Spokane
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 47.639, -117.374
An NWS employee reported 0.88 inch sized hail 3 miles southeast of Spokane, WA.
Thunderstorm Wind, Spokane
- When
- July 22, 2:50 PM PST to 3:10 PM PST
- Where
- Spokane County, 2 mi N of Mead
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 47.799, -117.350
Broadcast media reported a tree blown down on a home 2 miles north of Mead, WA.
Thunderstorm Wind, Spokane
- When
- July 22, 3:20 PM PST to 3:40 PM PST
- Where
- Spokane County, 3 mi NW of Mead
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 47.801, -117.396
Broadcast media reported trees down on powerlines 3 miles northwest of Mead, WA.
Thunderstorm Wind, Spokane
- When
- July 22, 3:20 PM PST to 3:40 PM PST
- Where
- Spokane County, 1 mi NNE of Greenacres
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 47.663, -117.162
Broadcast media reported trees down on powerlines 1 mile North notheaset of Green Acres, WA.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 22 to 29, 201628 deaths · 2 events
- Lightning Strike in Utah, July 22, 20161 death · 1 injured · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Rip Current in North Carolina, July 22, 20161 death · 1 event
- Flood and Damaging Winds in Massachusetts, July 22, 2016$735,000 · 70 kt wind · 27 events
- Damaging Winds in Connecticut, July 22, 2016$263,000 · 54 kt wind · 9 events
- Wildfire in Utah, July 22 to 23, 2016$250,000 · 1 event
- Tornado and Flash Flood in Mississippi, July 22 to 24, 2016$110,000 · EF0 · 10 events
- Damaging Winds in Vermont, July 22, 2016$65,000 · 60 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, July 22 to 23, 2016$55,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Winds in Tennessee, July 22, 2016$50,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638328, 638339, 638335, 638336, 638337, 638338, 638334, 638333, 638332, 638331, 638329, 638330.